Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 16, 2002, 5:46 PM CDT for Turner County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2002, 5:46 PM CDT (22:46 UTC)
- Expired
- Apr 16, 2002, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Turner County, SD
The radar
The Sioux Falls radar (KFSD), 41 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1618 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 440 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 162246 SVRFSD SDC125-162315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 545 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 615 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HURLEY...OR ABOUT 7 MILES SOUTH OF PARKER...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PARKER AND CHANCELLOR AROUND 555 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4327 9725 4321 9701 4350 9692 4350 9714
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:35 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 16, 3:35 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE APR 16 2002
CONVCTN FIRNG ALG FNT JUST S OF AREA AND SHUD CONT TO DVLP. WILL GO
SCT TSTMS N/S THRU FSD AND TSTMS LIKELY FRTHR E IN MN/IA...WITH
MENTN OF SVR BOTH AREAS. NO PCPN MENTN WRN THIRD. FNT HAS SLOWED AS
SHRTWV APPCHS FROM SW BUT SHUD PICK UP PROGRESS LATR THIS EVE AND
CLR OUT TSTMS BEFORE MIDNGT. WND ADVSY WILL BE KEPT FOR NWRN IA AND
MUCH OF SWRN MN XCP WRN BDR COS. SUSTAINED S WNDS AHD OF CDFNT OVER
30 MPH WILL BE SLOW TO DCRS AND WILL GO TO 7 PM CDT. SKIES SHUD GO
PTCLDY TNGT AND CONT PTCLDY WED...WITH GUIDNCE TEMPS LOOKG OK FOR
WED. SYS FOR WED NGT AND THU HAS GOOD WAA THO WILL HAVE LESS MOISTR
AND INSTBLTY. WILL CARRY CHC SHWRS/TSTMS LATE WED NGT AND IN SOME
AREAS INTO THU MRNG. WITH BETTER MOISTR RETURN THIS CUD BE A BETTR
PCPN PRODUCER...FOR NOW WILL CARRY AS WE HAVE BEEN. AFTR PASSAGE OF
THIS SYS COOL AIR SHUD REIGN FOR A FEW DAYS. WEAK WV CUD PRODUCE
SOME LGT PCPN OVER THE WEEKEND...FOR NOW WILL GO MOCLDY WITH COOL
TEMPS AS SYS TENDS TO GET SHEARED OFF. SOME WARMNG FOR MON THEN WILL
GO WITH A CHC OF SHWRS TUE AS BROAD TROF APPCHS AS PER MRF.
.FSD...WND ADVY THIS EVE THRU 7PM SWRN MN AWAY FROM WRN BRDR
AND MOST OF NWRN IA.
WILLIAMSIn the hours before
Special weather statement, Apr 16, 12:25 PM CDT, 5 hours 21 minutes before
SIGNIFICANT WEATHER OUTLOOK...CORRECTION TYPO NATIONAL WEATHER SERVICE SIOUX FALLS SD 1225 PM CDT TUE APR 16 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A LOW PRESSURE CENTER WAS LOCATED OVER NORTH CENTRAL SOUTH DAKOTA WITH A COLD FRONT EXTENDING TO EASTERN COLORADO. AS THE LOW MOVES NORTHEAST THIS AFTERNOON AND EVENING...THE COLD FRONT WILL MOVE EAST OVER EASTERN SOUTH DAKOTA...NORTHEAST NEBRASKA...AND WESTERN PARTS OF IOWA AND MINNESOTA. STRONG SOUTHERLY WINDS AHEAD OF THE FRONT WERE PULLING WARM MOIST AIR NORTH...WHILE BEHIND THE FRONT COOLER AIR WAS MOVING IN FROM THE NORTHWEST. AS THE FRONT MOVES THROUGH THE AREA...SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP ALONG IT LATER THIS AFTERNOON AND CONTINUE INTO THIS EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE THUNDERSTORMS...BUT ISOLATED STORMS COULD PRODUCE LARGE HAIL. SDZ040-055-056-062-066-067-069>071-MNZ071-072-080-081-089-090-097- 098-IAZ001>003-012>014-020>022-031-032-NEZ013-014-170500-BROOKINGS- LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MINNEHAHA-ROCK- NOBLES- JACKSON-TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-YANKTON- CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT TUE APR 16 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING DAMAGING WINDS. HOWEVER SOME ISOLATED SEVERE THUNDERSTORMS COULD PRODUCE LARGE HAIL. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 400 PM. SDZ039-054-060-061-065-068-170500- KINGSBURY-MINER-HANSON-MCCOOK-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF... 1100 AM CDT TUE APR 16 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. SOME ISOLATED THUNDERSTORMS COULD PRODUCE LARGE HAIL. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM. SDZ038-050-052-053-057>059-063-064-170500- BEADLE-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY- CHARLES MIX-DOUGLAS-INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...1100 AM CDT TUE APR 16 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH STRONG GUSTY WINDS AND SMALL HAIL. HOWEVER AT THIS TIME THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Apr 16, 2:15 PM CDT, 3 hours 31 minutes before
SIGNIFICANT WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 215 PM CDT TUE APR 16 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT WILL BE MOVING EAST ACROSS EASTERN SOUTH DAKOTA AND NORTHEAST NEBRASKA LATE THIS AFTERNOON AND EVENING. AHEAD OF THE FRONT WARM MOIST AIR WILL BE PULLED NORTH INTO THE AREA...BEHIND THE FRONT COOLER AIR WILL MOVE IN FROM THE NORTHWEST. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP ALONG THIS FRONT. THE MAIN SEVERE WEATHER THREAT FROM THESE STORMS WOULD BE DAMAGING WINDS...ALTHOUGH LARGE HAIL IS POSSIBLE IN ISOLATED THUNDERSTORMS. SDZ038-039-050-052>054-057>061-063>065-068-170500- BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON- MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL... 215 PM CDT TUE APR 16 2002 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ040-055-056-062-066-067-069-070-MNZ071-097-098-170500- BROOKINGS-LINCOLN-LAKE-MOODY-PIPESTONE-MINNEHAHA-ROCK-TURNER-LINCOLN- YANKTON-CLAY- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SIOUX FALLS...LUVERNE... YANKTON...VERMILLION... 215 PM CDT TUE APR 16 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING. ISOLATED THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT OF FROM THESE STORMS BEING DAMAGING WINDS...ALTHOUGH LARGE HAIL MAY OCCUR IN SOME STORMS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM. SDZ071-MNZ072-080-081-089-090-IAZ001>003-012>014-020>022-031-032- NEZ013-014-170500- LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-UNION- SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY- IDA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE... ELK POINT...SIOUX CENTER...SPENCER...LE MARS...STORM LAKE... SIOUX CITY... 215 PM CDT TUE APR 16 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS WITH DAMAGE WINDS. LARGE HAIL IS ALSO POSSIBLE IN ISOLATED THUNDERSTORMS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 500 PM.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Minnehaha, Moody, Turner | 22 min |
| Apr 16, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 45 min |
| Apr 16, 5:52 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 23 min |
| Apr 16, 5:54 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 36 min |
| Apr 16, 5:56 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 34 min |
| Apr 16, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 33 min |
| Apr 16, 6:28 PM CDT | Severe Thunderstorm Warning | FSD | Union | 47 min |
| Apr 16, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.